Advertisement

Canadian Anaesthetists’ Society Journal

, Volume 32, Issue 1, pp 53–55 | Cite as

Hepatitis due to repeated inhalation of methoxyflurane in subanaesthetic concentrations

  • Tadao Okuno
  • Makoto Takeda
  • Masahide Horishi
  • Takeshi Okanoue
  • Tatsuro Takino
Article

Abstract

The authors present a case of hepatitis, which wasdue to repeated self-administered inhalation of methoxyflurane in subanaesthetic concentrations for insomnia. The diagnosis of viral hepatitis, type A or type B, was excluded on the basis of serologic findings. This case is of particular interest in that methoxyflurane even in subanaesthetic concentrations caused hepatic damage on repeated exposure.

Key words

Anaesthetics: methoxyflurane abuse Liver: hepatitis 

Résumé

Les auteurs rapportent un cas d’hépatite due à l’administration répétée de methoxyflurane en concentrations subanesthésiques contre l’insomnie. Le diagnostic d’hépatite virale type A ou type B a été éliminé par ïinvestigation sérologique. Ce cas apparaît d’un grand intérêt car il montre que le methoxyflurane, en doses subanesthésiques administrées de façon répétée, peut causer des dommages hépatiques.

References

  1. 1.
    Klein NC, Jeffries, G.H. Hepatotoxicily after methoxyflurane administration. JAMA 1966; 197: 1037–9PubMedCrossRefGoogle Scholar
  2. 2.
    Lischner, MW, MacNabb GM, Galamhos JT. Fatal hepatic necrosis following surgery. Possible relation to methoxyflurane anesthesia. Arch Intern Med 1967; 120: 724–8.CrossRefGoogle Scholar
  3. 3.
    Stefanini M, Herland A, Kosyak, EP. Fatal massive necrosis of the liver after repeated exposure to methoxyflurane. Anesthesiology 1970; 32: 374–8.PubMedCrossRefGoogle Scholar
  4. 4.
    Brenner Al, Kaplan MM. Recurrent hepatitis due to methoxyflurane anesthesia. N Engl J Med 1971; 284: 961–2.PubMedCrossRefGoogle Scholar
  5. 5.
    RubingerD, Davidson JT, Melmed RN. Hepatitis following the use of methoxyflurane in obstetric analgesia. Anesthesiology 1975; 43: 593–5.CrossRefGoogle Scholar
  6. 6.
    Min K-W, Cain GO, Sabel JS, Gyorkey F. Methoxyflurane hepatitis. Southern Med J 1977; 70: 1362–4.Google Scholar
  7. 7.
    Joshi PH, Conn HO. The syndrome of methoxyflurane associated hepatitis. Ann Intern Med 1974; 80: 395–401.PubMedGoogle Scholar
  8. 8.
    Spencer JA, Green NM. Suicide by ingestion of halothane. JAMA 1968; 205: 702–3.PubMedCrossRefGoogle Scholar
  9. 9.
    Spencer JD, Raasch FO, Trefny FA. Halothane abuse in hospital personnel. JAMA 1976; 235: 1034–5.PubMedCrossRefGoogle Scholar
  10. 10.
    Yamashita M, Matsuki A, Oyama T. Illicit use of modern volatile anaesthetics. Can Anaesth Soc J 1984; 31: 76–9.PubMedCrossRefGoogle Scholar
  11. 11.
    Block S, Rosenblatt R. A halothane-abuse fatality. Anesthesiology 1980; 52: 524.PubMedCrossRefGoogle Scholar
  12. 12.
    Kaplan HG, Bakken J, Quadracci L, Schubach W. Hepatitis caused by halothane sniffing. Ann Intern Med 1979; 90: 797–8.PubMedGoogle Scholar
  13. 13.
    Lingenfelter RW. Fatal misuse of enflurane. Anesthesiology 1981; 55: 603.PubMedCrossRefGoogle Scholar
  14. 14.
    Bressler B. Suicide and drug abuse in the medical community. Suicide Life Threat Behav 1976; 6: 169–78.PubMedGoogle Scholar

Copyright information

© Canadian Anesthesiologists 1985

Authors and Affiliations

  • Tadao Okuno
    • 1
  • Makoto Takeda
    • 1
  • Masahide Horishi
    • 1
  • Takeshi Okanoue
    • 1
  • Tatsuro Takino
    • 1
  1. 1.Third Department of Internal MedicineKyoto Prefectural University of MedicineKyotoJapan

Personalised recommendations